Alert archive / Florida / Rip Current Statements in 2021
Rip Current Statement 33, NWS Melbourne, FL
NWS Melbourne, FL issued this rip current statement at Dec 21, 2021, 3:35 AM EST for Volusia County, Florida. It took effect at Dec 21, 2021, 4:00 AM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2021, 3:35 AM EST (08:35 UTC)
- In effect from
- Dec 21, 2021, 4:00 AM EST
- Expired
- Dec 22, 2021, 4:00 AM EST
- In force
- 24 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 8.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
215 WHUS42 KMLB 210835 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 335 AM EST Tue Dec 21 2021 FLZ047-054-059-064-141-147-220900- /O.NEW.KMLB.RP.S.0033.211221T0900Z-211222T0900Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 335 AM EST Tue Dec 21 2021 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... * WHAT...Numerous strong, potentially life threatening rip currents and rough surf conditions expected. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...Through late tonight. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Dec 21, 3:30 AM EST, 5 minutes earlier.
Area forecast discussion, Dec 21, 3:30 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
330 AM EST Tue Dec 21 2021
.DISCUSSION...
...Gale-Force Low Crossing The Peninsula Today...
...Severe Storms Possible This Morning Into Early Afternoon...
Current...High shower coverage continues north of the Cape as of
around 3AM, as the warm front lifts northward. Meanwhile, areas to
the south are seeing a brief reprieve from shower activity, though
this is expected to ramp back up after sunrise. The flooding rain
threat has diminished enough, though, to allow the Flood Watch to
expire. Patchy fog has also been reported along and inland from the
Treasure Coast and may become dense at times. Any lingering fog is
expected to burn off shortly after sunrise. Use caution on the roads
this morning and be prepared for rapidly changing, low visibilities.
Today...A closed 500mb low pressure system will pass eastward near
to just north of the Florida panhandle today, dragging its
associated gale-force surface low across the peninsula from around
mid-morning through the late afternoon. Currently, it seems global
models have finally come into better agreement on the timing and
location of the surface low through into this evening. Both the GFS
and the ECMWF suggest the low moving onshore near Tampa Bay early
this afternoon before crossing the peninsula generally near the I-4
corridor and moving offshore by mid to late afternoon. The HRRR also
shows a similar solution. However, a glance at 3.90 micrometer
satellite imagery shows that the low pressure center is currently
offshore of the Fort Meyers area as of around 3AM. The HRRR does
suggest that this feature will continue NE into Tampa Bay. But,
should it take a more easterly track and cross the peninsula further
southward, any severe threat will be limited for the MLB forecast
area. Despite this, will continue with the assumption that the HRRR
is correct and the low will track NE through the rest of the night
and into the morning.
High shower chances continuing into the early afternoon as the low
enters the peninsula. PoPs 80-90% along and north of the I-4
corridor, which will be closer to the associated warm front, with 60-
70% chances to the south. Scattered thunderstorms will also be
possible through around 2pm, when wrap around dry air will begin to
limit shower chances overall. By late afternoon, PoPs falling to
around 20-30% area wide as the low moves offshore near the Volusia
Coast. It will be breezy across much of the area today, with windy
conditions forecast along and inland from the Treasure Coast. A Wind
Advisory will go into effect later this morning for Indian River, St
Lucie, Martin, and Okeechobee Counties, with models suggesting wind
gusts could reach up to around 35mph in this area. Highs today in
the low to mid-70s along and north of the I-4 corridor, with upper
70s to near 80 to the south.
The threat for severe weather remains today, mainly during the
morning and early afternoon hours. A strengthening LLJ will cross
the peninsula ahead of the progressing cold front on the south side
of the low. In addition, mid-level dry air intrusion is forecast to
take place into early afternoon, which can already be seen on
satellite WV imagery wrapping around the south side of the low
pressure. With ongoing convection likely to be able to sustain
itself thanks to increased forcing, this dry air could lead to a few
strong to severe wind gusts. DCAPE is forecast to increase
drastically through 18Z, up to around 1200J/kg. Also, veering winds
from the low to the mid levels will support increased helicity and
could produce a few tornadoes. However, the main threat looks to be
severe wind gusts. The greatest threat area looks to be south of the
surface low, south of a line from Kissimmee to Titusville, with a
lesser but non-zero threat for strong wind gusts and a tornado or
two to the north. The Storm Prediction Center has placed areas from
Brevard/Osceola Counties southward under a Slight risk of severe
weather, with a Marginal risk to the north. Again, should the
surface low cross the peninsula further south than currently
progged, the severe threat will also shift southward. Be sure to
have multiple ways to receive a warning today!
Finally, locally heavy rainfall producing minor flooding may be
possible along the warm front, which will be draped across northern
sections of the area before the low pushes offshore. A majority of
the rainfall is expected to fall during the morning hours over Lake
and northern Volusia Counties. Stronger showers and thunderstorms
could produce 2-3" of rainfall in a short period of time in these
areas. In addition, locally heavy rainfall was observed in Brevard
and coastal Volusia Counties yesterday afternoon into the overnight
hours. Any additional heavy rainfall over these areas could produce
minor flooding concerns.
Tonight...Drier conditions developing rapidly as the low pressure
transitions offshore and pushes northeast. Dry air advected in by
northwesterly winds will drop PoPs below mentionable levels, with
only a slight chance lingering along the Treasure Coast around
sunset. This is likely generous and would not be surprised to see
this disappear in future updates. Clouds look to stick around during
the overnight hours. However, cold air will advect in with the drier
conditions, dropping lows into the low to mid-50s, with upper 40s
possible well north of I-4.
Wednesday-Friday...Mid level trough will linger across the SE and
Florida through Wed night, before pushing ESE over the Bahamas and
adjacent Atlantic Thu, with flow aloft becoming zonal on Fri. Post-
frontal NW flow will continue to advect a cool, dry air mass south
into FL through Wed night. High pressure ridge north of FL will
gradually settle into FL through the end of the work week. Dry air
and light winds will make for a rather large diurnal spread in max
/min temps. For Wed, L-M60s north to U60s central-south/L-M40s; on
Thu, U60s-L70s/M-U40s (L50s far SE); finally, for Fri L70s north to
M-U70s central and south/U40s-L50s (M-U50s far SE).
Saturday-Tuesday...Strong mid level ridge will build over Florida
this weekend, gradually easing offshore into the Atlantic early next
week. Weather will remain dry, with warm temps: maxes in the U70s-
L80s with mins in the U50s-L60s.
&&
.AVIATION...
A gale-force low pressure system will move across central Florida
today. The forecast will start out MVFR/IFR and continue through the
late afternoon and early evening hours, with showers likely through
the afternoon. Thunderstorms are expected to develop by the early
morning hours as instability increases ahead of the cold front. A
few storms could be strong to severe, especially south of KISM/KTIX.
Winds will increase into the afternoon, as well, with gusts up to 25-
30kts possible by the early afternoon along the Treasure Coast.
&&
.MARINE...
Today-Tonight...Dangerous boating conditions developing into this
afternoon as a gale-force low crosses the peninsula today. SW winds
increasing to 25-30kts, with gale force gusts by early afternoon.
All Small Craft Advisories will be replaced with Gale Warnings later
this morning. Seas rapidly building up to 8-9ft along with the
increasing winds. High shower coverage this morning and early
afternoon diminishing into the evening hours. However, severe
thunderstorms will be possible, mainly south of the Cape during this
time. By daybreak, all shower chances falling below mentionable
levels, with just a few isolated showers possible well offshore.
Will see winds veer NW as the low pushes northeast away from the
local waters tonight. Hazardous conditions continuing, with winds 20-
25kts and seas up to 8ft.
Wednesday-Saturday...A fresh post-frontal NW breeze on Wed weakens
as it veers to N-NE Wed night-Thu. Further improvement Fri-Sat with
slackening winds/subsiding seas as high pressure builds into Florida.
SCA continues for the 20-60nm legs through Wed evening, with 6-8ft
seas subsiding to 3-5ft Wed night, and 2-3ft by Fri-Sat.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 50 66 45 / 80 10 0 0
MCO 75 53 67 47 / 80 10 0 0
MLB 78 53 68 47 / 60 20 0 0
VRB 80 56 71 49 / 60 20 0 0
LEE 72 50 66 45 / 90 10 0 0
SFB 74 51 66 46 / 80 10 0 0
ORL 75 53 66 47 / 80 10 0 0
FPR 80 55 69 47 / 60 20 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 10 AM this morning to 7 PM EST this evening
for Indian River-Martin-Okeechobee-St. Lucie.
AM...Small Craft Advisory until 10 AM EST this morning for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
Small Craft Advisory from 4 AM to 10 AM EST Wednesday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Gale Warning from 10 AM this morning to 4 AM EST Wednesday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
Small Craft Advisory from 4 AM to 10 PM EST Wednesday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory until 10 AM EST this morning for Sebastian
Inlet to Jupiter Inlet 0-20 nm.
&&
SHORT TERM...Leahy
LONG TERM....Cristaldi
AVIATION...FehlingHazardous weather outlook, Dec 20, 10:10 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 1010 PM EST Mon Dec 20 2021 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-211000- Flagler Beach to Volusia-Brevard County Line 0-20 nm- Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola-Indian River- Okeechobee-St. Lucie-Martin-Coastal Volusia-Southern Lake-Northern Brevard- 1010 PM EST Mon Dec 20 2021 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Isolated lightning storms will remain possible through the night. Any storm that forms will be capable of occasional lightning strikes, heavy rain, and wind gusts up to 35 mph. .FLOOD IMPACT... There remains a risk of persistent heavy rainfall across portions of Brevard and Volusia counties overnight. Training of cells or slow moving showers and storms could lead to minor to localized moderate flooding, especially in low lying and poor drainage areas. .MARINE THUNDERSTORM GUST IMPACT... Isolated lightning storms will be possible over the Atlantic waters. Any storm that forms will be capable of lightning strikes, wind gusts around 34 kts and possibly waterspouts. .WIND AND SEA IMPACT... Small Craft Advisory is in effect for winds 20 to 25 knots and seas 7 to 8 feet. Seas increasing to up to 6 feet by tonight across the nearshore Treasure Coast waters. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. High coverage of showers will continue through Tuesday, with isolated thunderstorms. A few strong storms may develop on Tuesday, with locally heavy rainfall, gusty winds, and small hail possible. At least a Moderate risk of rip currents will continue into mid- week. Hazardous boating conditions also look to continue through portions of the Atlantic waters through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
In the hours before
Special weather statement, Dec 21, 3:06 AM EST, 29 minutes before
Special Weather Statement National Weather Service Melbourne FL 306 AM EST Tue Dec 21 2021 FLZ054-058-059-064-211200- Indian River-Okeechobee-St. Lucie-Martin- 306 AM EST Tue Dec 21 2021 ..Patchy Dense Fog Over the Lake Okeechobee and Treasure Coast Regions... At 305 AM...surface observations, satellite imagery and traffic cameras showed patchy fog had developed across Okeechobee, Indian River, St. Lucie, and Martin Counties. Persons driving on areas roads such as the Florida Turnpike, Interstate 95, U.S. Highway 441, should be on the lookout for rapid changes in visibility early this morning, which could drop quickly to a less than one mile in some areas. When driving in fog, reduce your speed, use only your low beam headlights, and leave extra distance between your vehicle and the one in front of you. Cristaldi
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 12:04 AM EST | Special Marine Warning | MLB | 56 min | |
| Dec 21, 3:32 AM EST | Wind Advisory | MLB | Okeechobee, Osceola | 15 hr |
| Dec 21, 3:43 AM EST | Gale Warning | MLB | 18 hr | |
| Dec 21, 3:43 AM EST | Small Craft Advisory | MLB | 42 hr | |
| Dec 21, 3:52 AM EST | Special Marine Warning | MLB | 83 min |
Nearby
Rip Current Statements in Florida, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.